Indiana, 2003

Tornado in Indiana, July 10, 2003

July 10, 2003 · NWS IWX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 6:00 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 10, 6:00 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST THU JUL 10 2003

AVIATION DISCUSSION 00Z TAFS...
COLD FRONT IS MOVING THROUGH NORTHERN INDIANA AT THIS TIME. THE
FRONT HAS PASSED THROUGH SOUTH BEND WITH A HEAVY RAIN SHOWER
REPORTED AND SHOULD CLEAR THE AREA BY 2Z. KIWX RADAR SHOWS A BROKEN
LINE OF WIDELY SCATTERED RAIN SHOWERS ALONG THE FRONTAL BOUNDARY.
TIMED THIS INTO FORT WAYNE BY 01Z FOR ONE HOUR. CHANCE OF
PRECIPITATION AT SOUTH BEND IS LOW SO KEPT TAF DRY.WRAP AROUND
CLOUDS FROM LOW PRESSURE TO THE NORTH SHOULD LOWER CEILINGS
OVERNIGHT WITH A LITTLE FOG POSSIBLE. SO ADDED MVFR CEILINGS AND
VISIBILITY TOWARD MORNING. CONDITIONS SHOULD IMPROVE BY MORNING.

GLL

PREVIOUS ZONE FORECAST DISCUSSION...
JET MAX OVER NORTHERN PLAINS CAUSING LOW PRESSURE SYSTEM OVER
EASTERN WI TO DEEPEN/INSTENSIFY THIS AFTERNOON. THIS TREND SHOULD
CONTINUE TONIGHT AS JET DIGS INTO BASE OF TROUGH. WATER VAPOR
SHOWING MID LEVEL DRY SLOT PUNCHING INTO NW INDIANA/SW MICHIGAN.
PRE-FRONTAL TROUGH LOCATED NEAR THIS MID LEVEL DRY INTRUSION. MID
CLOUDS AHEAD OF THE TROUGH HAVE LIMITED DESTABILIZATION TODAY.  COLD
FRONT DROPPING SE FM MKE-SPI AT 18Z. WOLCOTT PROFILER INDICATING
DECENT SPEED SHEAR FOR THIS TIME OF YEAR BUT LITTLE DIRECTIONAL
SHEAR. MAIN TRIGGER MECHANISM FOR THUNDERSTORMS SHOULD BE THE
SURFACE PREFRONTAL TROUGH AND COLD FRONT. IF AIRMASS CAN DESTABILIZE
ENOUGH DURING THE AFTERNOON COULD SEE SCATTERED OR PERHAPS EVEN A
LINE OF STORMS DEVELOP ALONG FRONT/TROUGH. HOWEVER, GIVEN WEAK
INSTABILITY/FORCING, WILL ONLY GO WITH SCATTERED THUNDERSTORM ALONG
AND AHEAD OF FRONT MOVES EAST ACROSS FORECAST AREA FROM 00-06Z.
COULD BE SOME HEAVY RAIN IN STORMS IF THEY DEVELOP, BUT, DURATION
SHOULD BE BRIEF AS FRONT MAKING GOOD PROGRESS EASTWARD, SO THINK
ADDITIONAL RAINFALL TONIGHT HAS LITTLE POTENTIAL OF FLASH FLOODING
OR HAVING A SIGNFICANT IMPACT ON ONGOING RIVER FLOODING. THUS, WILL
LET FLOOD WATCH EXPIRE AT 3PM.  CONSIDERABLE POST FRONTAL STRATO CU
WITH SCATTERED SHOWERS. THIS SHOULD MOVE INTO OUR AREA LATE TONIGHT
AND LINGER INTO FRIDAY. A SECONDARY TROF ROTATING AROUND THE LOW
OVER SE ONTARIO THROUGH WESTERN GRTLKS FRIDAY AFTERNOON/EVENING
SHOULD ALSO RESULT IN A SCATTERED SHOWERS ACROSS OUR AREA. ETA
FORECAST LIFTED INDEX AROUND -2C AND CAPE AROUND 1K J/KG AHEAD OF
THIS TROUGH. SPC HAS FORECAST AREA IN GENERAL THUNDER AND CANT RULE
IT OUT. HOWEVER, THINK ETA MAY BE OVERDOING INSTABILITY AS STRATO CU
MAY LIMIT HEATING, SO WILL NOT INTRODUCE THUNDERSTORMS AT THIS TIME.
LOW WILL CONTINUE TO PULL AWAY ACROSS EASTERN CANADA AND HIGH
PRESSURE BUILD INTO MID MS VALLY SATURDAY. THIS SHOULD RESULT IN
GENERALLY DRY CONDITIONS, THOUGH, AGAIN CANT RULE OUT A FEW
INSTABILITY SHOWERS IN THE AFTERNOON. FOR NOW HAVE LEFT FORECAST
DRY. ANOTHER UPPER LEVEL TROUGH FORECAST TO DROP INTO WESTERN GRTLKS
SUNDAY. VERY LITTLE SURFACE REFLECTION, BUT, MODERATE INSTABILITY
MAY BE ENOUGH TO KICK OFF SOME CONVECTION SO HAVE LEFT CHANCE OF
THUNDERSTORMS IN FORECAST. RIDGE EXPECTED TO BUILD INTO AREA MONDAY
PROVIDING FAIR WEATHER. AN UPPER LEVEL TROUGH ACCOMPANIED BY A
SURFACE COLD FRONT FORECAST TO MOVE SE INTO THE WESTERN GRTLKS TUE
WITH AT LEAST MODERATE INSTABILITY AHEAD OF TROUGH. THIS SYSTEM SHD
CAUSE SOME THUNDERSTORMS IN AREA TUE NGT AND WED. SURFACE RIDGE
EXPECTED TO MOVE INTO THE AREA WED NGT AND THU PROVIDING FAIR
WEATHER. LITTLE CHANGE MADE TO MOS TEMPS WHICH SHOULD BE SEASONAL
THRU THE PERIOD.

JT

.IWX...
IN...NONE
MI...NONE
OH...NONE
Hazardous weather outlook, Jul 10, 5:55 AM EST, 13 hours 8 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EST THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE ENTIRE AREA. DAMAGING WINDS ARE THE GREATEST THREAT.

THE THREAT OF HEAVY RAINFALL SOUTH OF A LINE FROM WINAMAC TO FORT
WAYNE TO OTTAWA EXISTS THIS AFTERNOON. ANY ADDITIONAL HEAVY RAINFALL
WILL LEAD TO MORE FLOODING AS RIVERS AND STREAMS REMAIN HIGH OR OUT
OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT AND SUNDAY AND
AGAIN ON WEDNESDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Grant

When
July 10, 7:03 PM EST to 7:10 PM EST
Where
Grant County, Swayzee
Rating
F0
Path length
2 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -85.833

Law enforcement and emergency management reported a short lived F0 tornado that skipped from near Swayzee to 2 miles east of Swayzee. The tornado was over corn fields during its existence.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372625.